Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 27, 2009, 5:20 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2009, 5:20 PM CDT (22:20 UTC)
- Expired
- Jul 27, 2009, 7:54 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 272220 FFWGLD KSC065-179-280415- /O.NEW.KGLD.FF.W.0015.090727T2220Z-090728T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 520 PM CDT MON JUL 27 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN GRAHAM COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...STUDLEY...SAINT PETER...PENOKEE... MORLAND... EASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITY OF TASCO... * UNTIL 1115 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF TASCO TO 13 MILES SOUTHWEST OF SAINT PETER...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF TASCO TO QUINTER...MOVING SOUTHEAST AT 5 MPH. * THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3912 9989 3913 10036 3955 10038 3956 9987 $$ BURTIS
1 follow-up statement
000 WGUS73 KGLD 280054 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 754 PM CDT MON JUL 27 2009 KSC065-179-280105- /O.CAN.KGLD.FF.W.0015.000000T0000Z-090728T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERIDAN KS-GRAHAM KS- 754 PM CDT MON JUL 27 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN GRAHAM AND EASTERN SHERIDAN COUNTIES... LAT...LON 3912 9989 3913 10036 3955 10038 3956 9987 $$ LOCKHART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:43 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 27, 3:43 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT MON JUL 27 2009 .SYNOPSIS... 243 PM MDT MON JUL 27 2009 ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED SHOWED A LARGE MID/UPPER LOW POSITIONED OVER SASKATCHEWAN WITH A TROUGH AND ASSOCIATED SURFACE COLD FRONT TRAILING SOUTHWESTWARD INTO THE CENTRAL HIGH PLAINS. A MID/UPPER LEVEL RIDGE WAS CENTERED OVER THE DESERT SOUTHWEST WITH A SERIES OF DISTURBANCES MOVING THROUGH THE MEAN FLOW. AT THE SURFACE...ISOLATED CONVECTION INITIATED OVER NORTHEAST COLORADO EARLIER IN THE DAY AND CONTINUES TO MOVE SOUTHEAST INTO NORTHWEST KANSAS CURRENTLY. FOLTZ && .DISCUSSION... 243 PM MDT MON JUL 27 2009 FOCUS REMAINS ON CONVECTIVE ACTIVITY THROUGH MID-WEEK INCLUDING POTENTIAL FOR LOCALLY HEAVY RAIN OVERNIGHT TONIGHT INTO TUESDAY MORNING. AS OF 18Z...A WEAK SURFACE TROUGH WAS POSITIONED FROM NORTHEAST COLORADO THROUGH THE GLD CWA AND INTO CENTRAL KANSAS. AFOREMENTIONED WEAK CONVECTIVE ACTIVITY CONTINUES TO SLIDE SOUTHEAST WHILE ADDITIONAL CONVECTION IS CURRENTLY DEVELOPING ALONG THE WY/CO BORDER. THIS AREA OF CONVECTION WILL CONTINUE TO EXPAND INTO A LOOSELY ORGANIZED MCS STRUCTURE AND IS PROGGED TO MOVE SOUTHEAST INTO THE GLD CWA LATE THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...MARGINAL DEEP LAYER SHEAR OF AROUND 30 KTS AND MUCAPE VALUES OF 1000-1500 J/KG WILL PROVIDE POTENTIAL FOR ISOLATED SEVERE HAIL. BIGGER THREAT APPEARS TO BE FROM WINDS AND HEAVY RAIN WITH PWAT VALUES RUNNING ROUGHLY 150 PERCENT OF NORMAL. WHILE THE EXACT AMOUNT OF PRECIP EXPECTED AT ANY POINT IN THE AREA IS IMPONDERABLE...LOCALLY HEAVY RAIN IS A DISTINCT POSSIBILITY. A SHORT-FUSED HYDRO HIGHLIGHT IS NOT OUT OF THE QUESTION. TEMPS FOR TUESDAY AND WEDNESDAY SHOULD REMAIN WELL BELOW CLIMATOLOGICAL NORMS AS SURFACE COLD FRONT REMAINS SOUTH OF THE AREA. BOTH NAM AND EC HANG ONTO PRECIP CHANCES THROUGH THE DAY ON TUESDAY. GIVEN EXPECTED PRECIP AND EXTENSIVE CLOUD COVER...TRIMMED A FEW DEGREES OFF OF EXPECTED HIGHS. ANOTHER SHORTWAVE TROUGH WILL IMPACT THE AREA ON WEDNESDAY AND HAVE BUMPED POPS TO CHANCE CATEGORY. PATTERN BEGINS TO SHIFT A BIT BY THURSDAY AS THE NORTHERN PLAINS TROUGH DEEPENS PUSHING THE MEAN FLOW INTO SOUTHWEST KANSAS. THIS SHOULD ALLOW CONDITIONS TO DRY OUT TO SOME EXTENT. THE DESERT SOUTHWEST MID/UPPER RIDGE THEN BEGINS TO BUILD NORTHWARD INTO THE AREA AREA OVER THE WEEKEND ALLOWING TEMPS TO RETURN TO NEAR NORMAL. OPERATIONAL GFS DEPICTING ANOTHER COLD FRONT DROPPING INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY BUT HAVE OPTED TO KEEP POPS SILENT UNTIL BETTER CONSENSUS IS REACHED. FOLTZ && .AVIATION... 1123 AM MDT MON JUL 27 2009 FOR THE 18Z TAFS AT KGLD AND KMCK...THUNDERSTORMS NORTH OF KGLD TERMINAL AT 1720Z WILL NOT IMPACT THE SITE BUT AFTERNOON AND OVERNIGHT THUNDERSTORMS MAY IMPACT THE SITE AS A SERIES OF UPPER LEVEL DISTURBANCES AND A FRONTAL BOUNDARY INTERACT. FOR TONIGHT CIGS IN POST FRONTAL FLOW WILL LOWER INTO THE MVFR RANGE WITH SHOWERS AND/OR THUNDERSTORMS POSSIBLE MUCH OF THE NIGHT. FOR THE 12Z-18Z TIMEFRAME TUESDAY CIGS WILL REMAIN MVFR OR LOWER WITH A SHOWER OR TWO POSSIBLE. AT KMCK SIMILAR SCENARIO WITH SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE MID TO LATE AFTERNOON HOURS...INCREASING LATE TONIGHT AS A DISTURBANCE MOVES IN FROM THE WEST/NORTHWEST. CIGS OVERNIGHT WILL BE MVFR OR LOWER...LINGERING THROUGH 18Z TUESDAY. 07 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 27, 11:55 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT MON JUL 27 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT MON JUL 27 2009 /1155 AM CDT MON JUL 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY BECOMING LIKELY TONIGHT AS A COLD FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE THREAT FOR LOCALLY HEAVY RAIN WILL INCREASE TONIGHT ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED DANGEROUS LIGHTNING WILL BE PRESENT WITH EACH THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 27, 3:56 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 256 PM MDT MON JUL 27 2009 KSZ015-016-272130- GRAHAM-SHERIDAN- 356 PM CDT MON JUL 27 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF TASCO...AND MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
Local storm report, Jul 27, 4:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 WNW TASCO 39.36N 100.33W
07/27/2009 E1.00 INCH SHERIDAN KS PUBLIC
PERSON ALSO REPORTS STRONG WINDS AND VERY HEAVY RAINFALL.
&&
GJGLocal storm report, Jul 27, 4:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 E HOXIE 39.36N 100.36W
07/27/2009 E1.50 INCH SHERIDAN KS TRAINED SPOTTER
MOSTLY QUARTER-SIZED HAIL, WITH 1-1/2 INCH HAIL BEING THE
LARGEST.
&&
GJGThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 47 min |
| Jul 27, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 64 min |
| Jul 27, 5:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 43 min |
| Jul 27, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 4 min |
| Jul 27, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 51 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.